[Skip to Content]
[Skip to Content Landing]
Article
March 1957

Effect of Certain Drugs on the Iris VesselsThe Action of Isoflurophate and Homatropine on the Rat's Eye

Author Affiliations

Tucson, Ariz.,; Iowa City
From the Departments of Anatomy and Ophthalmology, State University of Iowa, College of Medicine.

AMA Arch Ophthalmol. 1957;57(3):414-417. doi:10.1001/archopht.1957.00930050426013
Abstract

The intravenous injection of drugs or their topical application on the eye may produce changes in the ocular blood vessels. However, it has been very difficult to evaluate the action of a particular drug on the vessels, even with the most acute ophthalmoscopic and slit-lamp observations or photographs of the vessels.

Zeller1 believed that physostigmine might cause either a hyperemia or a constriction of conjunctival vessels. Colle, Duke-Elder, and Duke-Elder2 studied the iris vessels with a slit-lamp in animals given intravenous injections of a variety of materials. These investigators used albino rabbits because eye pigment in animals other than albinos obscured the vessels. In general, they could estimate whether a vessel underwent constriction or dilatation. More recently, Leopold and Comroe3,4 and Von Sallman and Dillon,5 studying the effect of topically applied isoflurophate (DFP), suggested that this material caused a dilatation of capillaries as well as arterioles.

First Page Preview View Large
First page PDF preview
First page PDF preview
×